Colorado, 2025

High Wind and Winter Weather in Colorado, March 3 to 5, 2025

March 3 to 5, 2025 · NWS BOU · 12 events in 12 counties and zones

A storm system developed over the Central Plains and brought strong winds to the eastern plains and snow to the mountains/Palmer Divide which produced snow covered roads. The storm system was slightly weaker and formed farther east then forecasted, resulting in less precipitation and warmer temperatures that produce mainly rain over the plains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system developed over the Central Plains and brought strong winds to the eastern plains and snow to the mountains/Palmer Divide which produced snow covered roads. The storm system was slightly weaker and formed farther east then forecasted, resulting in less precipitation and warmer temperatures that produce mainly rain over the plains. The strongest winds were found over the plains where southern Lincoln County saw a wind gust to 81 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 3, 2:55 PM MST, 1 hour 5 minutes earlier. Its key messages:

  • Blizzard conditions to produce significant travel impacts south and east of Denver late tonight and Tuesday.
  • High winds expected across the eastern plains late tonight and Tuesday with gusts to 70 mph possible.
  • Heavy snowfall and windy conditions for the Front Range Mountains tonight and Tuesday with difficult travel conditions expected.
  • The next storm system affects the region late Thursday and Friday.
Area forecast discussion, Mar 3, 2:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
255 PM MST Mon Mar 3 2025

.KEY MESSAGES...

- Blizzard conditions to produce significant travel impacts south
  and east of Denver late tonight and Tuesday.

- High winds expected across the eastern plains late tonight and
  Tuesday with gusts to 70 mph possible.

- Heavy snowfall and windy conditions for the Front Range
  Mountains tonight and Tuesday with difficult travel conditions
  expected.

- The next storm system affects the region late Thursday and Friday.

&&

.SHORT TERM /Through Tuesday/...
Issued at 255 PM MST Mon Mar 3 2025

Everything is starting to come together as the QG lift associated
with the approaching system is developing showers over the
mountains while cyclogenesis is beginning over southeastern
Colorado and low level winds over northeast Colorado have turned
northeast and are picking up. Low levels are still really dry over
the plains so we'll spend a few hours with virga this evening
before we start to get rain and snow. There's still some question
about the cooling rate, as the incoming air is quite moist and it
may be "too wet to snow" over the plains for much of the night.
But at elevations above 5000-5500 feet the changeover should be
mid to late evening. It looks like rush hour should be safe.

There's not much additional change to the forecast beyond what we
did at midday with higher confidence in the snow band and high
winds. We bumped up both the low end and high end snow amounts in
our probabilistic package believing that it should snow a little
almost everywhere, but downsloping plains areas may have all rain
overnight and then nothing on Tuesday.

Denver's still the tough spot with the chance of heavy snow
showers in the mid to late evening. We still think that's
possible, but not likely as the chance of having that intensity at
the same time it's cold enough looks low. Maybe a 10-20% chance of
getting that between 8 PM and midnight? Otherwise there's probably
not much impact to Denver with evening rain showers and then a
steady but light snow for a while later tonight, along with warm
roads. If it's a couple degrees cooler, southern/southeast edges
of the metro area could have some road impacts for the morning
rush hour. There will be a fierce gradient in snowfall heading
south from Denver Tuesday morning, and a sharp gradient in wind
and blowing snow going east!

The other place that's pretty wild is Sedgwick and Phillips
counties. It's going to struggle to get cold enough to snow, but
a foot of snow isn't out of the question, especially around
Holyoke. Our forecast is shooting down the middle of those
options. With the wind being so strong, even a couple inches of
snow will cause some travel difficulties.

For the mountains, it's more of an ordinary storm, but there could
be some fairly intense snow in the Front Range mountains this
evening. This is most likely in Larimer county and less likely in
the main travel corridors.

The snow should wind down fairly quickly across most of the area,
though the main snow band will be slowing as it exits east of
Akron and Limon. But the wind will keep blowing so the blizzard's
impacts may linger well behind the snowfall. There should be some
decrease in the wind from northwest to southeast in the afternoon,
but there could still be significant drifting in the area of heavy
snow on the plains into the evening. The ending time of the
warnings and advisories is a pragmatic estimate of when conditions
will have improved significantly, but there will still probably be
some impacts after that.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 255 PM MST Mon Mar 3 2025

The strong upper level storm system that impacted the forecast area
will track across the Central Plains States and into the Upper
Midwest Tuesday night and Wednesday. Breezy to windy conditions
are expected to continue across the mountains as well as the
northern and eastern sections of the plains into the evening
before decreasing after midnight. Some light snow showers will
also be possible across the high country Tuesday night due to some
lingering moisture and weak orographic westerly flow. Dry weather
and warmer temperatures are expected on Wednesday as upper level
high pressure builds over the Rocky Mountain Region.

Cooler unsettled weather will return Thursday and Friday as the
next storm system moves across the state. On Thursday, a broad
upper level trough digs into the Western U.S. with some upper
level ridging, along with a moderate to strong southwesterly flow
aloft, over Colorado. The mountains should see scattered snow
showers in the morning, with increasing coverage during the
afternoon as moisture increases. Due to the poor southwesterly
orographic flow, snowfall rates should generally be light.
However, with plenty of QG lift and instability, can't rule out
some locally heavier snow showers during the afternoon hours.
Further east across the plains, it should be mostly dry with the
exception of a few late day light showers or sprinkles moving off
the mountains.

Thursday night into Friday, the orographic flow aloft becomes more
westerly with light to occasionally moderate snow continuing
across the high country. Further east, the plains should see a
better chance (40-60%) of snow, mainly north of I- 70 from to a
passing shortwave and associated cold front. At this time,
accumulations look to be light. For the Friday evening through
Saturday morning period, there is some uncertainty in the forecast
due to differences between the models. The GFS and UKMET
deterministic solutions are suggesting several inches of
accumulating snow across Metro Denver and the Palmer Divide due to
upslope flow behind the passage of a secondary cold front. On the
other hand, the majority of the models, including the ECMWF, keep
Denver dry. Have decided to keep the 20 pops given by the NBM
which seems reasonable for now.

Drier and much warmer weather is expected Sunday into early next
week as a large upper level ridge of high pressure moves over the
Rocky Mountain Region. By Monday, temperatures across the plains are
expected to reach the mid to upper 60s which is some 10 to 15
degrees above normal for this time of year.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1205 PM MST Mon Mar 3 2025

Rain showers will develop in the Denver area 23Z-03Z and then
change to steadier snow by 06z. ILS approaches to KDEN will likely
be needed after 00Z, and possibly as early as 21Z. Expect MVFR
conditions by 03z, and IFR by 06z. Periods of LIFR are likely when
the snow is heaviest, most likely 04z to 10z. Snow will end
Tuesday morning with MVFR ceilings expected after 12z. Strong
north winds will begin around 00z and continue through the day
Tuesday, with gusts in the 30 to 40 knot range. Gusts to 50 knots
are possible at KDEN between 12z and 20z Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Tuesday for COZ031.

Winter Storm Warning until 5 PM MST Tuesday for COZ033-034.

High Wind Warning from midnight tonight to 5 PM MST Tuesday for
COZ038-042>045-048.

Blizzard Warning from midnight tonight to 2 PM MST Tuesday for
COZ041-045.

Winter Weather Advisory from midnight tonight to 2 PM MST
Tuesday for COZ042-048.

Blizzard Warning from 11 PM this evening to 5 PM MST Tuesday for
COZ046-049.

Red Flag Warning until 6 PM MST this evening for COZ247.

Winter Weather Advisory from 11 PM this evening to 2 PM MST
Tuesday for COZ047.

High Wind Warning from 2 AM to 5 PM MST Tuesday for COZ047.

Blizzard Warning from 2 AM to 5 PM MST Tuesday for COZ050-051.

&&

SHORT TERM...Gimmestad
LONG TERM...JK
AVIATION...Gimmestad
Hazardous weather outlook, Mar 3, 11:16 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MST Mon Mar 3 2025

COZ030>051-041830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MST Mon Mar 3 2025

...HIGH WINDS AND AREAS OF HEAVY SNOW TONIGHT AND TUESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A winter storm will bring high winds to eastern Colorado tonight
and Tuesday, with an area of heavy snow expected mainly south and
east of Denver.

Snow showers will develop over the mountains this afternoon, with
rain showers on the plains. More widespread snow will develop this
evening, with increasing rain on the plains. The rain will change
to snow at elevations above 4500 feet including the Denver area
this evening, with that change coming later tonight in the lower
portions of the plains. The showers may be heavy at times, and
brief bouts of heavy snow are possible this evening but this will
be localized. Later tonight, a more organized band of heavy snow
is expected to develop from south of Denver east across the plains
through Limon and Akron.

Strong north winds will develop this evening, especially over the
plains. Wind gusts of 40 to 50 mph are expected along the I-25
corridor, with gusts to 60 mph on the plains. Blizzard conditions
will develop over portions of the plains after midnight, mainly
south of Interstate 76 and southeast of the Denver metro area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The storm will move eastward on Tuesday, with strong winds
continuing most of the day and snow ending from west to east.
Blizzard conditions in areas west of Limon should gradually
improve in the late morning, although significant blowing and
drifting snow will continue due to the strong winds. From Limon
and Akron eastward, the snow will decrease in the middle of the
day, but visibilities in blowing snow will only gradually improve
in the afternoon.

There's quite a bit of uncertainty in snowfall amounts as the
location and intensity of the snow band and the timing of the
change from rain to snow are hard to predict. There will likely be
an area of between 4 and 12 inches of snow from around Castle Rock
and Monument northeast across Elbert, northern Lincoln, and
Washington counties. This may extent further north to the
southeast edge of the Denver metro area and Julesburg and Holyoke.
Further north, the snowfall will be less and mainly in the form of
showers late this evening and overnight. These areas could see 1
to 3 inches of snow tonight, but may see less than than or even
just the rain showers this evening. For Denver, there may be a
gradient from almost nothing on the north and west sides of the
city to as much as 6 inches on the southeast side. The greatest
threat for Denver is the potential for a few hours of heavy snow
showers in the late evening or middle of the night tonight.

Strong winds will continue Tuesday with 40 to 50 mph gusts in the
mountains and the I-25 corridor and 50-70 mph gusts on the eastern
plains. The winds will be diminishing in the afternoon.

Warmer and drier weather are expected on Wednesday with cooler
unsettled conditions Thursday and Friday as another storm system
moves across the state.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall or high winds will be appreciated.

Gimmestad/JK

In the hours before

Special weather statement, Mar 3, 3:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
350 PM MST Mon Mar 3 2025

COZ042>044-032330-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
350 PM MST Mon Mar 3 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WELD AND WEST CENTRAL
MORGAN COUNTIES THROUGH 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Riverside Reservoir, or 24 miles east of Greeley,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson Reservoir, Orchard, Riverside Reservoir, and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 10447 4060 10427 4035 10399 4021 10429
TIME...MOT...LOC 2250Z 327DEG 13KT 4046 10429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 3 winter weather, 3 strong wind. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 3, 4:00 PM MST to March 4, 10:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Ski resort and CoCoRaHS observations showed 4 to 13 inches of snow fell across the area, creating snow covered and slippery roads.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 3, 7:00 PM MST to March 4, 8:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

CoCoRahs and mesonet stations showed 50 mph winds and 1 to 4 inches of snow fell across the area. The worst conditions were east of I-25 where stronger winds produce blowing and drifting snow.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 3, 11:00 PM MST to March 4, 5:30 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

CoCoRahs and mesonet stations showed 60 mph winds and up to 3 inches of snow fell across eastern Elbert County. The worst conditions were west of Limon where it was colder (due to elevation) and more snow fell.

High Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 4, 3:30 AM MST to March 5, 12:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

A peak wind gust of 81 mph was measured 8 miles north-northwest of Boyero.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 4, 4:50 AM MST to 4:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Peak wind gusts across the area reach 60 to 70 mph with a peak wind gust of 71 mph occurring near Hugo.

High Wind, Phillips County

When
March 4, 5:32 AM MST to 3:15 PM MST
Where
Phillips County forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph occurred at a CDOT station south of Holyoke.

Strong Wind, Logan County

When
March 4, 8:14 AM MST to 1:32 PM MST
Where
Logan County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gust of 57 mph occurred at a CDOT station near Sterling.

Strong Wind, Sedgwick County

When
March 4, 8:36 AM MST to 2:32 PM MST
Where
Sedgwick County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A CDOT station near Julesburg reported a wind gust of 57 mph.

High Wind, Ne Weld County

When
March 4, 9:00 AM MST to 1:00 PM MST
Where
Ne Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A CDOT station near Briggsdale reported a peak wind gust of 64 mph and several gusts above 58 mph.

High Wind, Washington County

When
March 4, 10:45 AM MST to 2:53 PM MST
Where
Washington County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

The peak wind speed at the Akron airport reach 58 degrees. Given the limited observations and the strong near by winds, is reasonable wind topped 58 mph across a good part of Washington Country.

Strong Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 4, 11:30 AM MST to 3:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

The peak wind gust at DEN and APA reached 58 mph. Most of the peak wind gusts reported were 40 to 55 mph.

High Wind, Morgan County

When
March 4, 1:00 PM MST to March 5, 3:00 PM MST
Where
Morgan County forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

A member of the public reported a 66 mph wind gust at 2:02PM.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231119, 1231121, 1231124, 1231132, 1231131, 1231137, 1231134, 1231135, 1231129, 1231133, 1231127, 1231130.